My Dad’s audio hallucinations are getting worse; anyone know of any effective medicines?

Follow
Share

My 90 year-old Dad was diagnosed with vascular dementia last year and is now in assisted living. I visit him for a week each month (I live out of state) during which time I take him out of the AL facility to go on road trips, fishing, and his favorite restaurants. Whenever we’re out doing things that engage his mind (especially if we’re around other people) he’s fine. The hallucinations began several months ago and were pretty mild. When he would shut off the TV to go to bed he would ask me if I heard the radio playing downstairs. He would go downstairs to check it, saw that it was off, then go to bed. This only happened once or twice a week. Now, whenever he’s sitting quietly at home (or his apartment at the AL facility), he hears what he says is either a “radio playing” or a “voice” talking to him or repeating what Dad is saying. Dad asks me if I hear the voice and gets mad when I tell him that I don’t. The voice tells him stories that make no sense (his mom was in a car crash and is in the hospital…his wife is in the hospital and needs him) all of which are false because they’ve all been dead for many years. He has started to believe the voice and doubt what I tell him. I know the root cause is his brain failing, it’s not his fault, so I don’t let myself get frustrated, and I know it wouldn’t be effective to try to change his behavior. I’m wondering how I should approach this. I’ve tried to redirect his attention back to the ball game we’re watching (he mutes the TV whenever he hears the voice) or talk about something else, but he tells me to be quiet so he can hear the voice. I took him to see his family doctor last week about this issue. He prescribed Seroquel 25mg tablet once in the evening. It helped Dad sleep through the night all this week, but he still hears the voices during the afternoon or evening. Has anyone had any experience with this kind of problem or know of any other drugs that are effective?

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
Hi Linkabit
I’m glad you have the appointment set up for medication adjustment.

Whether it’s from false memories or hallucinations it is painful for you to hear your dads messages. Do they seem to upset him? Have you been able to stop trying to correct him? It takes time.

I have read on a few threads that the transfer to memory care actually helped some. Once he knows he can’t get out he might stop trying.

I love the choices you make for him for your trips. You are such a good son.

Let us know what the dr advises about adjusting his meds for hallucinations.
Helpful Answer (1)
Report

I just got back from my monthly visit with Dad. I was there for ten days this time; we drove to one of his favorite museums and looked at the WWII planes that he used to support. He really liked the trip and remembered some stories that I hadn't heard him tell in a while.

He is still "hearing the voices", and frequently tells me to hush up when they are talking to him. The voice tells him lies (his mom was in a car accident; his wife left him for somebody else...all false); it seems like his brain wants him to feel sadness or distress. The Seraquel helps him sleep through the night, but the voice hallucination is persistent.

The AL director told me he has tried to leave the AL a few times; he sets off the door exit alarms and the staff has to scramble to catch him before he gets too far (he doesn't need a walker!) I don't think he interacts with other residents very much; just stays in his room. The director told me they have put him on a wait list for the Memory Care part of their facility. It has smaller rooms, more staff, and is locked 24/7. A lot of the residents there are non-verbal and wheel-chair bound; I don't think Dad is going to like it. I made an appointment with a geriatric psychiatrist hoping he can suggest another drug or adjust his dosage to help Dad with the hallucinations that might keep him out of Memory Care. I hope he doesn't have to move again. I read the contract; they can evict him if they want because of behavior, but I couldn't find anything about what the criteria is for moving someone to Memory Care.

Any ideas appreciated!
Helpful Answer (0)
Report

Thanks for the helpful answers everyone!

I forgot to mention about UTI. The nurse had the cup ready for him as soon as we arrived at the doctor's office; result was negative, so he got the Rx for Seroquel.

Dad has been on Aricept since he was in the hospital eight months ago. It seems to have no effect.

He has already seen a neurologist, but I'll see if I can get him to talk to a Geriatric shrink or a behavioral neurologist. I'm skeptical about that doing any good because he forgets the hallucinations as quickly as they happen. If you ask him about what the voices told him after they are gone, he claims it never happened and there is nothing wrong with him.

I recorded video of him talking to "the voice" that might be helpful to the docs. I've thought of showing it to Dad when he says there is nothing wrong with him, but decided against it...I'm always walking a fine line on how much reality I should push on him. I want him to understand that he needs some help, but not cause him to despair or start thinking that he's "off the deep end" as he said once.
Helpful Answer (0)
Report

Linkabit14, is your dad on Aricept? That was very effective for my husband's visual hallucinations. If he is not on it now, it might be worth a try.

I agree with BarbBrooklyn. Geriatric psychiatrist or behavioral neurologist should be consulted.

BTW, seroquel was a miracle drug for us. I'm glad it is working for sleep for your dad.
Helpful Answer (3)
Report

Seroquel IS an antipsychotic. Get him to a geriatric psychiatrist or geriatric/behavioral neurologist for more effective diagnosis and dosing.
Helpful Answer (4)
Report

If it is not a UTI, then he is having psychotic breaks with reality and needs an anti-psychotic medicine from a psychiatrist who specializes in the elderly.

Seroquel, as you have noticed, dose knock people out for the night. Your dad needs some help during the day. I am wondering though how much anti-psychotics can be given to an older person?
Helpful Answer (1)
Report

Hi Linkabit14
It’s good to see you back on the forum.
I’m sorry your dad is having these hallucinations. I’ve known people who have auditory hallucinations but am not familiar with any meds that can help. Im glad he’s able to sleep better now.
Hopefully someone with more specific experience will reply.
I’m glad you are able to take such good care of your dad.
Helpful Answer (2)
Report

Has he been checked for a UTI?
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.